A 76 yo woman is sent in from the nursing home with myoclonic jerks. She has a past medical history of slight dementia and seizures. Her GCS is 13-14/15. On arrival she has constant myoclonic jerks. Initial Blood tests reveal the following:
You make the diagnosis of hypernatraemia. What causes it? How do we correct it?
Hypernatraemia is defined as Na>145mmol/L.
Na>180 mmol/L is associated with high mortality.
Causes of Hypernatraemia
Lets think of this simply; its either too much water out or not enough water in. In more detail:
- Decrease in water intake: This can be for a variety of reasons, from not having water to not being able to communicate thirst, to disordered thirst perception. Water loss will usually stimulate thirst at osmolality > 280 mosmol/L
- Increased water loss, more than salt loss
- Losses from GIT or Skin
- Renal Disease affecting concentrating ability
- Diabetes insipidus
- Inadequate salt intake
- Mineralcorticoid: Primary Hyperaldosteronism
- Glucocorticoid: Cushings
The two important processes that help maintain normal body sodium are:
- Thirst response: This is stimulated secondary to increased tonicity(>280 mosmol/L)
- Antidiuretic Hormone secretion: If this is decreased there are significant renal losses.
How The Patient Presents
The hypernatraemic patient presents with a range of symptoms mainly of the central nervous system, that progress and include:
Classification of Hypernatraemia
There is a loss of both water and sodium, but more water is lost in comparison.
This includes renal causes such as use of diuretics or diabetes insidious. It also includes extra-renal causes such as vomiting and Diarrhoea, skin losses and losses in burns.
This is the MOST COMMON form of hypernatraemia and reflects pure water losses.
It occurs where there is restricted water intake, secondary to restriction, altered thirst perception, or other causes preventing the patient from communicating their thirst.
This is uncommonly seen and occurs where more salt than water is added. It can occur secondary to the use of sodium bicarbonate or hypertonic saline.
How to correct the Hypernatraemia.
The answer is SLOWLY over 24- 48 hours, with a maximum drop of 10-12mmol/L over the 24 hours. Rapid correction can result in cerebral oedema and seizures.
ACUTE HYPERNATRAEMIA(Onset < 48 hours)
This is not very common. It occurs in salt poisoning or Nephrogenic Diabetes Insipidus.
In Acute poisoning we can reduce at a rate of 1-2 mol/L /hour
CHRONIC HYPERNATRAEMIA(Onset >48 hours)
In this case we can lower the sodium at 0.5mmol/L/hr
What is the Fluid Deficit?
Calculate total body water: Weight x (0.5 for males) or (0.45 for females)
Calculate the total water deficit TWD = TBW x (1- (Na desired/ Na actual))
For a Na of 165 mmol/L
TBW = 0.45 x 60 = 27L
TWD = 27 x (1-140/165) = 4.1L
What Fluid Do I use and how quickly can I give it?
In the HYPOVOLAEMIC Patient, isotonic saline can be used for volume restoration, then 0.45% Saline or 5% Dextrose.
In ACUTE HYPERNATRAEMIA use 5% DEXTROSE or 0.45% Saline, can be used with an aim of reducing the Na by 1-2mmol/L/hr.
In CHRONIC HYPERNATRAEMIA reduction should be slower. Consider giving half the deficit in the first 6-12 hours and the rest over the next 24-48 hours.
Remember in all of the above to add the other loses during the period the fluid is being given over.
What Effect would 1L of a particular fluid have on Na concentration?
This is important as it allows us to quickly calculate the effect of a fluid, that we may have to give quickly, for example in the hypernatraemia, hyperglycaemic, hyperosmolar patient.
|Fluid Type||0.9% NaCl||0.45% NaCl/ 4% Glucose||0.18% NaCl/4% Gluc||5% Glucose||Hartmann's||Ringer's Lactate|
|Na Content mmol/L||154||77||31||0||131||130|
Change in Na(with 1 L of fluid)= (Na in fluid-Serum Na)/(TBW +1)
For example if the serum Na was 165mmol/L and 1 L of Sodium Chloride 0.9% were given:
The serum Na would change by= 154-165/28=-0.39 mol/L ie a drop of 0.4mmol.
This is an important calculation especially in the diabetes case. Remember that rapid correction of tonicity in children leads to cerebral oedema. In the older patients the onset of hypertonicity can lead to osmotic demyelinating syndrome.